Mississippi, 2011

Flash Flood in Mississippi, July 18, 2011

July 18, 2011 · NWS LIX · 1 event in 1 county or zone

A trough of low pressure combined with an extremely moist airmass to produce thunderstorms that remained nearly stationary over southeast Louisiana and southern Mississippi during the early morning hours of July 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A trough of low pressure combined with an extremely moist airmass to produce thunderstorms that remained nearly stationary over southeast Louisiana and southern Mississippi during the early morning hours of July 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 18, 3:38 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 3:38 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
438 AM CDT MON JUL 18 2011

.SHORT TERM...
MOISTURE AXIS IS OBVIOUS THIS MORNING AND SOUNDINGS CONTINUE TO
SUPPORT A DEEP MOIST ENVIRONMENT. PW'S REMAIN ABOVE 2.25" UNTIL
TUESDAY WHEN THEY DROP BACK UNDER 2". LIGHT BOUNDARY LAYER WIND
SPEEDS...LOW CONVECTIVE TEMPS AND LOW LCL LEVELS MAKE THIS ANOTHER
DAY THAT WATERSPOUTS CAN BE PRODUCED. MOST OF THESE WILL REMAIN
OVER OPEN WATER...BUT THE POTENTIAL...AS USUAL...WILL BE THAT ONE
OR TWO COULD MAKE A BRIEF VISIT ONSHORE. MARINERS AND INDIVIDUALS
SHOULD WATCH FOR WATERSPOUTS AND AVOID THEM. ISOLATED RAINFALL
AMOUNTS ARE EXPECTED TO BE HEAVY AGAIN TODAY AND WILL RANGE
BETWEEN 3 TO 5 INCHES. THE MAIN AREAS TO BE AFFECTED SHOULD FROM
COASTAL MISSISSIPPI BACK THROUGH SOUTHEAST LA AROUND AND SOUTH OF
LAKE PONTCHARTRAIN. AREAS OF RAIN WILL BEGIN TO MOVE AWAY FROM
COASTAL MISS AFTER NOON TODAY. RIDGE WILL DO ITS BEST TO BUILD
INTO THE SE CONUS THROUGH MID WEEK AND AFFECT US BY WARMING THINGS
UP AND CLEARING US OUT FOR THE MOST PART. SOME MOISTURES COMES
BACK TOWARD THE END OF THE WEEK THOUGH.

&&

.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM
GPT TO NOT TOO FAR SOUTH OF MSY. THIS ACTIVITY WILL PERSIST FOR THE
NEXT SEVERAL HOURS AND LIKELY SPREAD WESTWARD WITH TIME LATER THIS
MORNING. MORE SCATTERED STORMS ARE EXPECTED TO DEVELOP ACROSS THE
REST OF THE AREA BY LATE MORNING AND INTO THE AFTERNOON.
MEANWHILE...SCT MVFR DECK WILL LIKELY PERSIST TODAY AREAWIDE WITH
LOWER CIGS AROUND STORMS. VERY INTENSE RAIN IS POSSIBLE NEAR THE
CORE OF CELLS WHICH COULD DROP VIS TO LESS THAN ONE MILE AT TIMES.
ACTIVITY WILL BEGIN DISSIPATING LATER IN THE AFTN AND INTO THE
EVENING.

MEFFER
&&

.MARINE...
WEAK SURFACE TROUGH DRAPED ALONG THE NEARSHORE WATERS FROM BAY ST.
LOUIS ACROSS PLAQUEMINES PARISH AND SOUTH OF TERREBONNE BAY IS THE
MAIN FOCUS OF SHOWER AND THUNDERSTORM ACTIVITY THIS MORNING. DUE TO
ENVIRONMENT THATS CONDUCIVE FOR WATERSPOUTS IN PLACE...EXPECT
SEVERAL TO DEVELOP ACROSS MARINE AREAS TODAY. OTHERWISE...LIGHT
SOUTHEAST WINDS OF 5 TO 10 KNOTS BECOMING SW MID WEEK WILL LEND TO
SEAS OF ONLY A FOOT OR 2. ISOLATED TO SCT TSRMS FOR THE REST OF THE
PERIOD AFTER TODAY.

MEFFER
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  71  94  72 /  60  20  20  10
BTR  89  74  94  75 /  70  30  30  10
ASD  89  72  93  74 /  70  30  20  10
MSY  89  75  92  77 /  80  30  30  10
GPT  89  73  92  75 /  70  20  20  20
PQL  89  71  93  71 /  70  20  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 18, 5:00 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CDT MON JUL 18 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-191100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
600 AM CDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REMAIN A THREAT
ACROSS SOUTHERN MISSISSIPPI AND SOUTHEAST LOUISIANA TODAY. THE
STRONGER STORMS WILL LIKELY REMAIN BELOW SEVERE LIMITS WITH ONE OR
TWO PRODUCING WINDS UP TO 30 MILES AN HOUR.

ISOLATED HEAVY RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE
TODAY. THIS WILL CAUSE SOME LOW LYING AREAS INCLUDING ROADWAYS TO
FLOOD TEMPORARILY.

WATERSPOUTS WILL BE LIKELY TODAY OVER MOST MARINE AREAS.

MINOR FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER AT MORGAN
CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM NUMBERS WILL DECREASE STARTING TUESDAY BUT A FEW
STRONG STORMS WILL CONTINUE TO BE POSSIBLE MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREATS WILL BE GUSTY
WINDS...FREQUENT LIGHTNING...AND HEAVY RAIN.

MINOR FLOODING WILL CONTINUE ALONG THE ATCHAFALAYA RIVER AT MORGAN
CITY. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 18, 3:00 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
400 AM CDT MON JUL 18 2011

LAZ040-050-058-060>064-066>070-072-MSZ080>082-181700-
ST. TAMMANY-LIVINGSTON-ST. JOHN THE BAPTIST-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-SOUTHERN TANGIPAHOA-HANCOCK-
HARRISON-JACKSON-
INCLUDING THE CITIES OF...SLIDELL...MANDEVILLE...COVINGTON...
LACOMBE...DENHAM SPRINGS...WALKER...LAPLACE...RESERVE...
DESTREHAN...NORCO...METAIRIE...KENNER...NEW ORLEANS...
BELLE CHASSE...CHALMETTE...VIOLET...CHAUVIN...DULAC...MONTEGUT...
GALLIANO...CUT OFF...GOLDEN MEADOW...PORT SULPHUR...EMPIRE...
YSCLOSKEY...HAMMOND...PONCHATOULA...BAY ST. LOUIS...WAVELAND...
DIAMONDHEAD...GULFPORT...BILOXI...PASCAGOULA...OCEAN SPRINGS...
MOSS POINT...GAUTIER...ST. MARTIN
400 AM CDT MON JUL 18 2011

...INCREASED WATERSPOUT AND ISOLATED HEAVY RAINFALL THREAT TODAY...

CONDITIONS ACROSS THE AREA ARE CONDUCIVE FOR TWO MAIN THREATS
TODAY. THE FIRST IS WATERSPOUTS. SEVERAL HAVE BEEN REPORTED OVER
THE LAST WEEK IN LAKE PONTCHARTRAIN AS WELL AS OTHER NEAR SHORE
MARINE AREAS. EXPECT THIS HIGHER THAN USUAL THREAT TO CONTINUE
TODAY. BOATERS SHOULD BE ON ALERT AT ALL TIMES AND SEEK SAFE
HARBOR IF A WATERSPOUT IS SPOTTED.

THE SECOND THREAT IS HEAVY RAINFALL. THUNDERSTORMS MAY PRODUCE
LOCALIZED FLOODING TODAY. RAINFALL RATES OF 3 TO 5 INCHES PER HOUR
COULD OCCUR WITH THE MOST INTENSE STORMS. THIS HIGH INTENSITY OF
RAIN COULD LEAD TO FLASH FLOODING AND MOTORISTS SHOULD AVOID
DRIVING THROUGH WATER COVERED ROADWAYS.

BOTH OF THESE HAZARDS WILL BEGIN TO DECREASE STARTING TUESDAY.
Local storm report, Jul 18, 6:08 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
708 AM CDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     FLASH FLOOD      CHALMETTE               29.94N 89.97W
07/18/2011                   ST. BERNARD        LA   EMERGENCY MNGR

            PARISH PRESIDENT REPORTED WIDESPREAD FLOODING ACROSS THE
            PARISH WITH MANY STREETS IMPASSABLE.

&&

MEFFERSO
Local storm report, Jul 18, 6:12 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
712 AM CDT MON JUL 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     FLASH FLOOD      GRETNA                  29.91N 90.05W
07/18/2011                   JEFFERSON          LA   BROADCAST MEDIA

            NWS EMPLOYEE AND LOCAL MEDIA REPORTED FLOODING OF SEVERAL
            ROADWAYS IN AND AROUND NEW ORLEANS. TERRY
            PARKWAY...CARROLTON DRIVE AND SEVERAL OTHER ROADS.

&&

MEFFERSO

The radar

The Mobile radar (KMOB), 95 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
July 18, 6:13 AM CST to 8:00 AM CST
Where
Harrison County, Long Beach to 1.77 mi ESE of Long Beach
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.350, -89.150

Harrison County Dispatch reported U.S. Highway 90 in southwestern Harrison County was closed due to high water flowing over the road as a result of heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322243.